Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 184, NWS Wichita, KS

July 3, 2017Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2017, 12:15 AM CDT for Lincoln County, Russell County, Kansas. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 12:15 AM CDT (05:15 UTC)
Expired
Jul 3, 2017, 1:30 AM CDT
In force
75 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:02 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS53 KICT 030515
SVRICT
KSC105-167-030630-
/O.NEW.KICT.SV.W.0184.170703T0515Z-170703T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1215 AM CDT MON JUL 3 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kansas...
  Russell County in central Kansas...

* Until 130 AM CDT

* At 1215 AM CDT, severe thunderstorms were located along a line
  extending from Portis to near Natoma to 8 miles north of Ellis,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Russell, Lucas, Gorham, Sylvan Grove, Luray, Dorrance, Barnard,
  Milberger, Bunker Hill, Paradise, Waldo, Ash Grove, Russell
  Airport, Wilson State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 175 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 0515Z 313DEG 31KT 3957 9872 3923 9906 3906 9952 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
3 follow-up statements
254 
WWUS53 KICT 030528
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1228 AM CDT MON JUL 3 2017

KSC105-167-030630-
/O.CON.KICT.SV.W.0184.000000T0000Z-170703T0630Z/
Lincoln KS-Russell KS-
1228 AM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN LINCOLN AND RUSSELL COUNTIES...

At 1228 AM CDT, severe thunderstorms were located along a line
extending from near Downs to near Natoma to 5 miles north of
Yocemento, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Dorrance, Barnard,
Milberger, Bunker Hill, Paradise, Waldo, Ash Grove, Russell Airport,
Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 0528Z 313DEG 31KT 3950 9862 3916 9896 3899 9942 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
750 
WWUS53 KICT 030553
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1253 AM CDT MON JUL 3 2017

KSC105-167-030630-
/O.CON.KICT.SV.W.0184.000000T0000Z-170703T0630Z/
Lincoln KS-Russell KS-
1253 AM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN LINCOLN AND RUSSELL COUNTIES...

At 1253 AM CDT, severe thunderstorms were located along a line
extending from near Tipton to 7 miles southwest of Luray to Toulon,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Dorrance, Barnard,
Milberger, Bunker Hill, Paradise, Waldo, Ash Grove, Russell Airport,
Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 0553Z 313DEG 31KT 3936 9843 3902 9877 3885 9923 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
661 
WWUS53 KICT 030629
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
129 AM CDT MON JUL 3 2017

KSC105-167-030638-
/O.EXP.KICT.SV.W.0184.000000T0000Z-170703T0630Z/
Lincoln KS-Russell KS-
129 AM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND
RUSSELL COUNTIES WILL EXPIRE AT 130 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.

LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 0628Z 313DEG 31KT 3916 9816 3882 9850 3865 9896 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:28 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 2, 11:28 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1128 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 250 PM CDT Sun Jul 2 2017

Tonight:
Convective debris and MCV over OK is complicating forecast.
Convective debris has limited warmup over parts of the area. NAM
had the best handle on MCV and will give it the nod out of the
box. This suggest some storms will develop near OK border late
afternoon/evening, which is reasonable given moisture gradient in
the vicinity of OK border evident in ACARs and radiosonde
observations. Latest SPC mesoanalysis shows around 2000 j/kg ML
CAPE and around 3000 j/kg surface CAPE with little inhibition.
However convergence so far has been lacking and will likely be
dependent on outflow/convection from OK MCV. With storms
anticipated over High Plains this evening, seems reasonable that
some storms will make it into at least western sections towards
daybreak.

Monday:
Morning is a bit tricky with uncertain coverage of precipitation/
debris from High Plains convection. Models are struggling with
many variations on gradients and even wind direction. Shotgun
approach with low pops seems most prudent at this point with a
slight nudge toward the NAM which make have the right idea but a
bit overdone. Also a bit concerned convective instability will not
be realized in the afternoon due to extensive clouds if NAM verifies.

Monday night:
NAM GFS and ECMWF all show MCS working across the the area during
this period. Timing/location varies, but certainly justifies the
higher pops portended by initialization grids.

Independence day:
With remnant of MCS over the area and lingering/perturbed upper
flow, forecast is increasing difficult. If strong MCS develops,
more likely that area will be stabilized in its wake with lower
chances of severe weather. At the opposite extreme, GFS shows
triple point near Harper County in the early afternoon. If NAM
verifies, little precipitation would be anticipated in the evening
as airmass stabilizes in the wake of the MCS. -Howerton

Wednesday:
With exception of NAM, which pushes effective boundary out of the
area, precipitation chances continue on Wednesday along outflow
boundary/front in Southeast KS. -Howerton

.LONG TERM...(Thursday through Sunday)
Issued at 250 PM CDT Sun Jul 2 2017

Drier and warmer weather is forecast on Thursday-Friday as
western US upper ridge builds into the Plains. ECMWF suggest that
front will backdoor into the region on Friday and hang out in the
area through the weekend....hence the periodic low pops in
initialization grids. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1111 PM CDT Sun Jul 2 2017

A complex of strong-severe storms over northwest Kansas late this
evening, will likely continue propagating southeastward overnight,
affecting the central Kansas terminals. Strong wind gusts >40
knots will be the main threat, along with transient reductions in
visibilities in downpours. Will use tempo +TSRA groups at RSL and
GBD overnight, with VCTS at SLN and HUT for now. The storms may
weaken early Monday morning over central/eastern Kansas, possibly
regenerating toward midday into the afternoon further east, given
a remnant MCV circulation from the overnight complex.

Other storms are likely to form over the high Plains Monday
afternoon/evening, translating slowly eastward across Kansas
Monday night. Some of this convection could reach the
central/south-central KS terminals during the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  89  70  88 /  20  20  60  30
Hutchinson      70  90  68  88 /  20  20  50  30
Newton          69  88  68  86 /  20  20  60  40
ElDorado        70  87  69  86 /  20  30  60  40
Winfield-KWLD   70  88  70  88 /  20  30  60  40
Russell         67  90  66  90 /  60  30  50  10
Great Bend      67  90  66  89 /  50  20  50  10
Salina          71  92  69  89 /  20  30  50  30
McPherson       69  90  67  87 /  20  30  50  30
Coffeyville     69  88  70  87 /  40  40  60  50
Chanute         69  87  69  85 /  20  40  60  50
Iola            69  87  69  85 /  20  40  50  50
Parsons-KPPF    70  87  70  86 /  30  40  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...JMC
Hazardous weather outlook, Jul 2, 11:38 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1138 PM CDT Sun Jul 2 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1138 PM CDT Sun Jul 2 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A storm complex over northwest Kansas is expected to move
southeastward into central and possibly south-central Kansas
overnight. The main threats from the strongest storms will be
wind gusts of 50 to 60 mph, small hail, and downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be multiple chances of storms through at least Wednesday
across the area. Some of the storms will be severe during the
afternoon and evening, on both Monday and possibly Tuesday.
Microbursts with wind gusts to 65 mph are the main threat, but
isolated quarter to golfball sized hail is also possible. Heavy
rainfall is also possible in southern Kansas late Monday night or
early Tuesday which may cause some localized flooding. Additional
storms are possible starting Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 2, 7:13 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
713 PM CDT SUN JUL 2 2017

KSZ100-030045-
Labette KS-
713 PM CDT SUN JUL 2 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Labette County in southeastern Kansas...

* Until 745 PM CDT

* At 712 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Chetopa...
  moving northeast at 40 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Oswego, Chetopa and Bartlett.

LAT...LON 3700 9544 3721 9508 3700 9508
TIME...MOT...LOC 0013Z 245DEG 33KT 3698 9521

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:13 PM CDTSpecial Weather StatementICTLabette32 min
Jul 3, 1:31 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln29 min
Jul 3, 2:05 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice, Saline55 min
Jul 3, 3:00 AM CDTSpecial Weather StatementICTHarvey, McPherson, Reno, Rice60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.